Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 204, NWS Dodge City, KS

July 8, 1997Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 8, 1997, 6:18 PM CDT for Ford County, Kansas. It was in force for 47 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 1997, 6:18 PM CDT (23:18 UTC)
Expired
Jul 8, 1997, 7:05 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ford County, KS

What was reported inside it

TimeReportWhereRemark
Jul 8, 6:19 PM CDTHail 0.75Dodge City, KS
Jul 8, 6:20 PM CDTThunderstorm WindDodge City, KSFour inch tree limbs blown down.
Jul 8, 6:25 PM CDTHail 0.75Dodge City, KS
Jul 8, 6:34 PM CDTHail 0.88Dodge City, KS
Jul 8, 7:10 PM CDTHail 1Bucklin, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1027 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1027 J/kg
Mixed-layer CIN
-386 J/kg
Mixed-layer LCL
1734 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 082318 RRA
SVRDDC
KSC057-090005-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
618 PM CDT TUE JUL 8 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN FORD COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 705 PM CDT
 
* SOME LOCATIONS AFFECTED
  NORTHERN PART OF DODGE CITY         THROUGH 635 PM CDT
  WRIGHT                              BY 625 PM CDT

* AT 613 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM IN THE VICINITY OF DODGE CITY MOVING NORTHEAST AT 10
  MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHdELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

BURKE/CICCONE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:16 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 8, 3:16 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT TUE JUL 8 1997

...MAIN FORECAST CHALLENGE IS CHANCE FOR PRECIP TONIGHT...

SHORT FUSE COMPOSITE SHOWING BEST MOISTURE CONVERGENCE ALONG DEVELOPING
WARM FRONT FROM GARDEN CITY...DODGE CITY AND NORTH AND ALSO TCU ARE
STARTING TO FORM ALONG A WIND SHIFT BOUNDARY PSUEDO-DRYLINE JUST WEST
OF DODGE CITY. CAPES RUNNING ANYWHERE FROM 3000-5000 J/KG...HOWEVER
FAIRLY DECENT CAP OF +3 TO +4 OVER DODGE CITY WITH THE WEAKEST CAP EAST
AND NORTH OF DODGE CITY. CURRENT THINKING IS TO GO WITH THE HIGHEST
POPS MAINLY EAST AND NORTH OF DODGE CITY AS WEAK WARM FRONT SHIFTS
NORTH ALONG WITH CONVERGENCE. WILL CARRY LESSER POPS TOWARD THE
SOUTHWEST AS NUMEROUS AREAS OF CU ARE STARTING TO DEVELOP. WILL GO WITH
AVN/ETA SFC WHICH SHOWS THE BOUNDARY SLOWLY LIFTING NORTH OVERNIGHT.

TOMORROW...AVN WANTS TO KEEP WEAK BOUNDARY OVER THE AREA BUT THINK THIS
BOUNDARY WILL WASH OUT AS STRONGER SOUTHEASTERLY WINDS DEVELOP. WILL
KEEP TEMPS GOING FROM THE 90S ALL AREAS ONCE AGAIN. WILL KEEP A 20 POP
GOING IN THE NORTH WITH SOME WEAK CONVERGENCE UP THERE.

WEDNESDAY NIGHT AND THURSDAY...H5 RIDGE CONTINUES TO BUILD INTO THE
AREA AND WILL CONTINUE WITH TEMPERATURES INTO THE 90S FOR HIGHS AND IN
THE MID 60S AT NIGHT.

BOTH FAN AND FWC GUIDANCE ARE IN AGREEMENT AND SEE NO REASON TO GO
AGAINST THEM.

.DDC...NONE.

DDC 066/092 066/092 068 312
GCK 063/090 065/090 067 312
EHA 065/0 95 064/096 065 211
LBL 065/094 064/094 065 211
HYS 067/089 066/090 067 422
P28 070/097 070/096 070 412

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:16 PM CDTSevere Thunderstorm WarningDDCLane, Scott44 min
Jul 8, 6:06 PM CDTSevere Thunderstorm WarningDDCFinney, Lane29 min
Jul 8, 6:38 PM CDTSevere Thunderstorm WarningDDCFinney47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.